Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Caribou, ME

June 22, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2012, 3:43 PM EDT for Aroostook County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2012, 3:43 PM EDT (19:43 UTC)
Expired
Jun 22, 2012, 4:30 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 19 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS51 KCAR 221943
SVRCAR
MEC003-222030-
/O.NEW.KCAR.SV.W.0007.120622T1943Z-120622T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF HOULTON...

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ISLAND FALLS...OR 7 MILES EAST OF PATTEN...
  AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMYRNA MILLS AND HODGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4587 6822 4596 6843 4614 6844 4617 6777
      4614 6777 4614 6776 4594 6777
TIME...MOT...LOC 1943Z 265DEG 27KT 4604 6828

$$

FITZSIMMONS
2 follow-up statements
953 
WWUS51 KCAR 222007
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT FRI JUN 22 2012

MEC003-222030-
/O.CON.KCAR.SV.W.0007.000000T0000Z-120622T2030Z/
AROOSTOOK ME-
407 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN AROOSTOOK COUNTY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND STRONG WINDS. THIS STORM WAS LOCATED NEAR LINNEUS...OR 11 
MILES SOUTHWEST OF HOULTON...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
LIMERICK...CARY AND HODGDON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4597 6812 4601 6820 4612 6820 4617 6777
      4614 6777 4614 6776 4594 6777
TIME...MOT...LOC 2006Z 265DEG 27KT 4605 6803

$$
FITZSIMMONS
462 
WWUS51 KCAR 222031
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT FRI JUN 22 2012

MEC003-222041-
/O.EXP.KCAR.SV.W.0007.000000T0000Z-120622T2030Z/
AROOSTOOK ME-
431 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE AREA.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4597 6812 4601 6820 4612 6820 4617 6777
      4614 6777 4614 6776 4594 6777
TIME...MOT...LOC 2007Z 265DEG 27KT 4605 6802

$$
FITZSIMMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:04 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 22, 3:04 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT CARRYING A LINE OF THUNDERSTORMS EASTWARD WILL PUSH
ACROSS EASTERN MAINE THIS EVENING. LOW PRESSURE WILL FORM IN THE
GULF OF MAINE ON SATURDAY AND TRACK NORTHEAST INTO NEW BRUNSWICK
SATURDAY NIGHT. HIGH PRESSURE WILL BRIEFLY RETURN LATE SUNDAY
BEFORE A LARGER AREA OF LOW PRESSURE APPROACHES ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
THE COLD FRONT CROSSING THE AREA WILL CONTINUE TO PRODUCE SHOWERS
AND THUNDERSTORMS...MAINLY IN EASTERN AREAS THIS EVENING. HEAVY
DOWNPOURS...GUSTY WIND AND SMALL HAIL WILL CONTINUE TO BE POSSIBLE
WITH THESE STORMS. THE STORMS ARE EXPECTED TO MOVE EAST OF THE
REGION AND DECREASE IN INTENSITY LATER THIS EVENING. A TROUGH OF
LOW PRESSURE MOVING INTO THE NORTHEAST LATER TONIGHT INTO SATURDAY
MORNING WILL FORM SECONDARY LOW PRESSURE IN THE GULF OF MAINE ON
SATURDAY. THE TROUGH IN COMBINATION WITH LOW PRESSURE LIFTING
NORTHEAST THROUGH THE GULF OF MAINE WILL SUPPORT SHOWERS AND SOME
EMBEDDED THUNDERSTORMS MAINLY OVER CENTRAL AND DOWNEAST AREAS
DURING THE AFTERNOON ON SATURDAY. CAPES ARE GENERALLY AROUND
300-500 J/KG SATURDAY. CLOUDS WILL LIKELY PREVENT MUCH HEATING
DURING THE DAY BUT CONVECTION MAY BE DYNAMICALLY SUPPORTED BY THE
TROUGH WHICH WILL BE MOVING INTO WESTERN MAINE BY EVENING.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
UPPER TROUGH AND ASSOCIATED SURFACE LOW WILL MOVE EAST OF THE
REGION SATURDAY NIGHT. SHOWERS SHOULD DIMINISH FROM WEST TO EAST
SATURDAY NIGHT BUT STILL LINGER ACROSS EASTERN AREAS THROUGH EARLY
SUNDAY MORNING UNTIL THE TROUGH MOVES EAST. SOME IMPROVEMENT IS
EXPECTED BY SUNDAY AFTERNOON AS SOME WEAK MID LEVEL RIDGING
DEVELOP. ANOTHER TROUGH APPROACHING FROM THE WEST WILL BRING
INCREASING CLOUDS ONCE AGAIN AND MORE SHOWERS BY LATE SUNDAY
NIGHT. THE TROUGH WILL SWING ACROSS THE REGION MONDAY WITH
ANOTHER ROUND OF SHOWERS EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE LONG TERM PERIOD WILL REMAIN GENERALLY UNSETTLED AS 500 MB LOW
REMAINS ACROSS THE REGION THROUGH MUCH OF THIS PERIOD. THIS WILL
KEEP THE CHANCE FOR SHOWER ACROSS THE REGION THROUGH MUCH OF THE
LONG TERM PERIOD.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: GENERALLY IFR TO MVFR CONDITIONS ARE EXPECTED ACROSS
THE NORTH TONIGHT. CONDITIONS SHOULD IMPROVE TO MVFR TO VFR ON
SATURDAY. DOWNEAST...VFR CONDITIONS THIS EVENING MAY LOWER TO IFR
IN SHOWERS AND THUNDERSTORMS THIS EVENING. IFR TO MVFR CONDITIONS
ARE EXPECTED IN SHOWERS AND SOME EMBEDDED THUNDERSTORMS ON
SATURDAY.

SHORT TERM: MVFR CONDITIONS ARE EXPECTED SATURDAY NIGHT. VFR
CONDITIONS WILL BRIEFLY RETURN SUNDAY. VFR/MVFR CONDITIONS ARE THEN
EXPECTED SUNDAY NIGHT THROUGH MID WEEK.&&

.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TONIGHT AND
SATURDAY WITH THE EXCEPTION OF ANY GUSTY THUNDERSTORMS EARLY
TONIGHT. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG OVER
THE WATERS ESPECIALLY LATE TONIGHT AND SATURDAY.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO BE BELOW SCA LEVELS THROUGH
THE PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...BLOOMER
MARINE...BLOOMER/DUDA
Hazardous weather outlook, Jun 22, 3:16 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
316 AM EDT FRI JUN 22 2012

MEZ001>006-010-011-015>017-029>032-231100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
316 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL WILL REFORM THIS AFTERNOON AHEAD OF A COLD FRONT MAKING VERY
SLOW EASTWARD PROGRESS FROM QUEBEC. THUNDERSTORMS WILL CONTINUE TO
BE CAPABLE OF PRODUCING THESE ELEMENTS INTO THE EVENING...AFTER
WHICH WITH THE LOSS OF INSTABILITY FROM AFTERNOON MAXIMUM HEATING
SHOULD MOSTLY DIMINISH TO SHOWERS LATE TONIGHT. THE POTENTIAL OF
ANY STORM BECOMING SEVERE IS LOW...BUT SLOWING STORM MOTION AND
POSSIBLE BACK BUILDING THUNDERSTORMS COULD CAUSE LOCALIZED
FLOODING THIS AFTERNOON INTO EARLY EVENING. PLEASE MONITOR FOR
POSSIBLE STATEMENTS AND PERHAPS WARNINGS WITH THESE STORMS LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-231100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
316 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:32 AM EDTAreal Flood AdvisoryCARAroostook3 hr
Jun 22, 12:46 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jun 22, 1:20 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 22, 2:06 PM EDTSevere Thunderstorm WarningCARAroostook54 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.